Skip to main content

On very effective hermitian K-theory


We argue that the very effective cover of hermitian K-theory in the sense of motivic homotopy theory is a convenient algebro-geometric generalization of the connective real topological K-theory spectrum. This means the very effective cover acquires the correct Betti realization, its motivic cohomology has the desired structure as a module over the motivic Steenrod algebra, and that its motivic Adams and slice spectral sequences are amenable to calculations.

This is a preview of subscription content, access via your institution.


  1. Adams, J.F.: Stable Homotopy and Generalised Homology. Chicago Lectures in Mathematics. The University of Chicago Press, Chicago (1974)

    Google Scholar 

  2. Bachmann, T.: The generalized slices of hermitian \(K\)-theory. J. Topol. 10(4), 1124–1144 (2017).

    MathSciNet  Article  MATH  Google Scholar 

  3. Berthelot, P., Jussila, O., Grothendieck, A., Raynaud, M., Kleiman, S., Illusie, L.: Théorie des intersections et théorème de Riemann-Roch. Lecture Notes in Mathematics, vol. 225. Springer, Berlin (1971). Séminaire de Géométrie Algébrique du Bois-Marie 1966–1967 (SGA 6)

    Book  Google Scholar 

  4. Cisinski, D.C.: Descente par éclatements en \(K\)-théorie invariante par homotopie. Ann. Math. (2) 177(2), 425–448 (2013).

    MathSciNet  Article  MATH  Google Scholar 

  5. Greenlees, J.: Equivariant versions of real and complex connective \(K\)-theory. Homol. Homotopy Appl. 7(3), 63–82 (2005).

    MathSciNet  Article  MATH  Google Scholar 

  6. Guillou, B.J., Hill, M.A., Isaksen, D.C., Ravenel, D.C.: The cohomology of \({C}_2\)-equivariant \(\cal{A}(1)\) and the homotopy of \(ko_{C_2}\). arXiv:1708:09568

  7. Gutiérrez, J.J., Röndigs, O., Spitzweck, M., Østvær, P.: Motivic slices and coloured operads. J. Topol. 5(3), 727–755 (2012).

    MathSciNet  Article  MATH  Google Scholar 

  8. Heller, J., Ormsby, K.: Galois equivariance and stable motivic homotopy theory. Trans. Am. Math. Soc. 368(11), 8047–8077 (2016).

    MathSciNet  Article  MATH  Google Scholar 

  9. Hill, M.A.: Ext and the motivic Steenrod algebra over \(\mathbb{R}\). J. Pure Appl. Algebra 215(5), 715–727 (2011).

    MathSciNet  Article  MATH  Google Scholar 

  10. Hornbostel, J.: \(\mathbb{A}^1\)-representability of hermitian \(K\)-theory and Witt groups. Topology 44(3), 661–687 (2005).

    MathSciNet  Article  MATH  Google Scholar 

  11. Hoyois, M.: From algebraic cobordism to motivic cohomology. J. Reine Angew. Math. 702, 173–226 (2015).

    MathSciNet  Article  MATH  Google Scholar 

  12. Hoyois, M., Kelly, S., Østvær, P.: The motivic Steenrod algebra in positive characteristic. J. Eur. Math. Soc. (JEMS) 19(12), 3813–3849 (2017)

    MathSciNet  Article  Google Scholar 

  13. Isaksen, D.C., Shkembi, A.: Motivic connective \(K\)-theories and the cohomology of A(1). J. K-Theory 7(3), 619–661 (2011).

    MathSciNet  Article  MATH  Google Scholar 

  14. Karoubi, M.: Théorie de Quillen et homologie du groupe orthogonal. Ann. Math. (2) 112(2), 207–257 (1980).

    MathSciNet  Article  MATH  Google Scholar 

  15. Kerz, M., Strunk, F.: On the vanishing of negative homotopy \(K\)-theory. J. Pure Appl. Algebra 221(7), 1641–1644 (2017).

    MathSciNet  Article  MATH  Google Scholar 

  16. Levine, M.: The homotopy coniveau tower. J. Topol. 1(1), 217–267 (2008).

    MathSciNet  Article  MATH  Google Scholar 

  17. Morel, F.: On the motivic \(\pi _0\) of the sphere spectrum. In: Axiomatic, enriched and motivic homotopy theory, NATO Sci. Ser. II Math. Phys. Chem., vol. 131, pp. 219–260. Kluwer, Dordrecht (2004)

  18. Morel, F.: The stable \({\mathbb{A}}^{1}\)-connectivity theorems. \(K\)-Theory 35(1–2), 1–68 (2005).

    MathSciNet  Article  Google Scholar 

  19. Morel, F.: \(\mathbb{A}^1\)-Algebraic Topology Over a Field. Lecture Notes in Mathematics, vol. 2052. Springer, Heidelberg (2012)

  20. Naumann, N., Spitzweck, M., Østvær, P.: Motivic Landweber exactness. Doc. Math. 14, 551–593 (2009)

    MathSciNet  MATH  Google Scholar 

  21. Panin, I., Pimenov, K., Röndigs, O.: On Voevodsky’s algebraic \(K\)-theory spectrum. In: Algebraic Topology, Abel Symp., vol. 4, pp. 279–330. Springer, Berlin (2009)

    Chapter  Google Scholar 

  22. Röndigs, O., Østvær, P.: The multiplicative structure on the slices of hermitian \({K}\)-theory and Witt-theory. Homol. Homotopy Appl. 18(1), 373–380 (2016).

    MathSciNet  Article  MATH  Google Scholar 

  23. Röndigs, O., Østvær, P.: Slices of hermitian \({K}\)-theory and Milnor’s conjecture on quadratic forms. Geom. Topol. 20(2), 1157–1212 (2016)

    MathSciNet  Article  Google Scholar 

  24. Röndigs, O., Spitzweck, M., Østvær, P.: The motivic Hopf map solves the homotopy limit problem for \(K\)-theory. Doc. Math. 23, 1405–1424 (2018)

    MathSciNet  MATH  Google Scholar 

  25. Röndigs, O., Spitzweck, M., Østvær, P.: The first stable homotopy groups of motivic spheres. Ann. Math. (2) 189(1), 1–74 (2019).

    MathSciNet  Article  MATH  Google Scholar 

  26. Spitzweck, M.: Relations between slices and quotients of the algebraic cobordism spectrum. Homol. Homotopy Appl. 12(2), 335–351 (2010)

    MathSciNet  Article  Google Scholar 

  27. Spitzweck, M.: A commutative \({\bf P}^1\)-spectrum representing motivic cohomology over Dedekind domains. Mém. Soc. Math. Fr. Nouv. Sér. 157, 110 (2018)

    MathSciNet  MATH  Google Scholar 

  28. Spitzweck, M., Østvær, P.A.: Motivic twisted \(K\)-theory. Algebr. Geom. Topol. 12(1), 565–599 (2012).

    MathSciNet  Article  MATH  Google Scholar 

  29. Voevodsky, V.: \(\mathbf{A}^1\)-homotopy theory. In: Proceedings of the International Congress of Mathematicians, vol. I (Berlin, 1998), Extra Vol. I, pp. 579–604 (1998) (electronic)

  30. Voevodsky, V.: Open problems in the motivic stable homotopy theory. I. In: Motives, Polylogarithms and Hodge Theory, Part I (Irvine, CA, 1998), Int. Press Lect. Ser., vol. 3, pp. 3–34. Int. Press, Somerville (2002)

  31. Voevodsky, V.: A possible new approach to the motivic spectral sequence for algebraic \(K\)-theory. In: Recent Progress in Homotopy Theory (Baltimore, MD, 2000), Contemp. Math., vol. 293, pp. 371–379. Amer. Math. Soc., Providence (2002)

  32. Voevodsky, V.: Reduced power operations in motivic cohomology. Publ. Math. Inst. Hautes Études Sci. 98, 1–57 (2003).

    MathSciNet  Article  MATH  Google Scholar 

Download references


Mark Behrens asked about a motivic version of \(\mathrm {ko}\) during Bert Guillou’s ECHT talk in Spring 2017. His question prompted a first version of this paper. We also acknowledge Tom Bachmann’s related work in [2]. Theorem 17 was first obtained in a different way during the first author’s visit to Universität Osnabrück in November 2016. Work on this paper took place at Institut Mittag-Leffler in Spring 2017, where the first author held a postdoctoral fellowship financed by Vergstiftelsen, and the Hausdorff Research Institute for Mathematics in Summer 2017. We thank both institutions for excellent working conditions and support. The authors acknowledge support from the RCN programme “Motivic Hopf equations”. Ananyevskiy is supported by RFBR Grants 15-01-03034 and 16-01-00750, and by “Native towns”, a social investment program of PJSC “Gazprom Neft”. Röndigs receives support from the DFG priority programme “Homotopy theory and algebraic geometry”. Østvær is supported by a Friedrich Wilhelm Bessel Research Award from the Humboldt Foundation. Finally, we express our gratitude to the referee for helpful comments.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Oliver Röndigs.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ananyevskiy, A., Röndigs, O. & Østvær, P.A. On very effective hermitian K-theory. Math. Z. 294, 1021–1034 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Hermitian K-theory
  • \(\mathbf {A}^1\)-homotopy theory
  • Slice filtration

Mathematics Subject Classification

  • 14F42